Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 144, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 13, 2021, 6:19 PM EDT for McKean County, Potter County, Pennsylvania. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2021, 6:19 PM EDT (22:19 UTC)
- Expired
- Jul 13, 2021, 7:00 PM EDT
- In force
- 41 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 80.0 mph
Counties McKean County, PA, Potter County, PA
The radar
The State College radar (KCCX), 100 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 6:45 PM EDT | TSTM WND DMG | 2 E Smethport, PA | MULTIPLE REPORTS OF TREES AND WIRES DOWN BETWEEN SMETHPORT AND PORT ALLEGANY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 1:37 PM EDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 610 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted.
822
WUUS51 KCTP 132219
SVRCTP
PAC083-105-132300-
/O.NEW.KCTP.SV.W.0144.210713T2219Z-210713T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
619 PM EDT Tue Jul 13 2021
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Eastern McKean County in north central Pennsylvania...
Northwestern Potter County in north central Pennsylvania...
* Until 700 PM EDT.
* At 619 PM EDT, severe thunderstorms were located along a line
extending from near Allegany to near Coryville to near Crosby to
near Betula, moving northeast at 40 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Severe thunderstorms will be near...
Coryville around 620 PM EDT.
Port Allegany around 630 PM EDT.
Shinglehouse and Roulette around 640 PM EDT.
Genesee around 700 PM EDT.
Other locations impacted by these severe thunderstorms include Oswayo
and Eldred.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4200 7768 4162 7848 4163 7849 4163 7854
4164 7854 4170 7849 4184 7851 4200 7860
TIME...MOT...LOC 2219Z 228DEG 43KT 4206 7854 4189 7845 4175 7843 4168
7848
HAIL...0.75IN
WIND...80MPH
$$
JurewiczWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:33 PM EDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 13, 3:33 PM EDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service State College PA 333 PM EDT Tue Jul 13 2021 .SYNOPSIS... An upper level ridge will remain located off of the east coast for the rest of this week. Weakening shortwaves will push into Pennsylvania from the west late today and again on Wednesday. Afterward, high pressure is likely to build into the state late in the week. A slow moving cold front will likely push south through the region next weekend. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... Collaborated with BGM and WPC to issue a Flash Flood Watch through 04Z Wed across several of our NE counties where 1 hour FFG values are 1 inch or less. Shortly afterward, we were blanketed by Severe TSRA Watch #375. Heating of the very moist, unstable air mass has fueled a gradual increase of deepening convection, which was initially focused primarily along the elevated heat source along the spine of the Appalachians and along a boundary of strong differential heating at the edge of the stratus deck across our far East/SE zones. Increasing large scale forcing ahead of a shortwave approaching from the Ohio Valley should lead to increasing coverage late in the day and into the evening hours. Latest HREF supports the highest POPs in vicinity of a weak and shallow warm/quasi-stnry front (with an easterly flow and marine layer to its east) where pwats around 2 inches are progged. This front is also marked by a strong differential heating boundary with widespread stratus to its east through Poconos and Lehigh Valley. The high- pwat air, combined with moderate to high instability, should result in locally heavy downpours and the potential of localized flooding. The wettest members of the 00Z HREF indicate the potential of 2-3 inches in a few spots of the central mountains and Middle Susq Valley. Increasing winds aloft ahead of approaching shortwave will lead to respectable deep layer shear late in the day and evening, supporting a few supercells and even the chance of a tornado, where low level shear is enhanced near warm front over the Susq Valley. The highest HREF UH and greatest mesocyclone potential lie across the Middle Susq Valley. 850mb temps near 18C should translate to high temps in the low 90s across the Lower Susq Valley today. Further north and west, early afternoon convection is likely to hold readings in the 80s. Heat indices may touch 100F in a few spots of the Lower Susq Valley, but feel widespread 100+ readings are unlikely, so no heat advisory planned at this time. Evening convection should diminish in coverage/intensity late this evening, as boundary layer cools. Focus for lingering late night showers should be over the northwest part of the state, closest to weakening shortwave lifting through the eastern Grt Lks. Otherwise, expect light wind, partly cloudy skies and wet ground should promote patchy late night fog. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/... A second shortwave is progged to lift across central Pa during peak heating Wednesday, supporting another round of PM convection. In general, the mid level wind fields and deep layer shear look fairly weak. However, moderate cape and slightly more impressive kinematic profiles over the Susq Valley could support isolated damaging wind gusts in that part of the state during the afternoon. Ensemble 850/2m temp plumes indicate Wednesday will be several degrees cooler than today with highs ranging from the upper 70s to upper 80s from northwest to southeast. Clearing skies and light wind associated with arrival of surface ridge should once again promote areas of valley fog Wednesday night. Ridging at the surface and aloft should result in fair and slightly less humid weather for most of the region Thursday. However, can't rule out an isolated PM tstorm over the northwest in association with falling heights and low level moisture return ahead of upstream trough over the Grt Lks. Mostly sunny skies and ensemble mean 850mb temps near 17C should support highs ranging from the low 80s to low 90s from northwest to southeast. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Thursday is the only day this week that will see a break in the active trend. Thursday will be mainly dry and sunny, only the small chance for a stray shower over the northwest. The upper- level trough is very slow to move out of the region, and more chances for afternoon and evening showers and thunderstorms return for Friday and the weekend. Models are producing a slow- moving cold front that will move NW to SE over the region Friday through Sunday. Warm, moist air will continue to be plentiful into the weekend. Flooding will still remain a concern for areas that have received heavy rainfall from previous storms as the ground is already saturated. We may see some relief from the active weather early next week (Tuesday at this point) as drier air moves in from the north and surface high pressure builds in. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... Low stratus with IFR to LIFR will linger for the next few hours northeast of a KSEG to KMDT and KMUI line, which resides on the cool side of a shallow stationary/warm frontal boundary with a light eastern flow of marine air off the Western Atlantic. Conditions will gradually improve to mainly MVFR there for the late afternoon while generally VFR persists elsewhere across much of Central PA. Another round or two of SHRA/TSRA will take place this afternoon and evening. Have included VCTS mention for all sites given the high likelihood of storms this afternoon/early evening. Outlook... Wed...A.M. low cigs/vis. Locally heavy showers and t-storms with restrictions likely during the afternoon. Thu-Sat...Isolated to scattered P.M. showers/t-storms. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight EDT tonight for PAZ037-041- 042-046-049>053. && SYNOPSIS...Lambert NEAR TERM...Lambert SHORT TERM...Lambert/Fitzgerald LONG TERM...Gutierrez AVIATION...Guseman/Lambert
Hazardous weather outlook, Jul 13, 2:00 PM EDT, 4 hours 19 minutes before
Hazardous Weather Outlook National Weather Service State College PA 200 PM EDT Tue Jul 13 2021 PAZ037-041-042-046-049>053-141800- Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder- Montour-Northumberland-Columbia- 200 PM EDT Tue Jul 13 2021 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated strong to severe thunderstorms with gusty winds are possible Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010>012-017>019-024>028-033>036-045-056>059-063>066- 141800- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Southern Clinton-Perry- Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster- 200 PM EDT Tue Jul 13 2021 ...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated strong to severe thunderstorms with gusty winds are possible Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. Lambert
In the hours before
Special weather statement, Jul 13, 5:56 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service State College PA
556 PM EDT Tue Jul 13 2021
PAZ017-132230-
Clearfield PA-
556 PM EDT Tue Jul 13 2021
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD COUNTY UNTIL
630 PM EDT...
At 556 PM EDT, Doppler radar indicated a strong thunderstorm 7 miles
southwest of Rockton, moving northeast at 40 mph.
Pea size hail and wind gusts of 50 to 55 mph are possible.
Locations impacted include...
DuBois, Sandy, Penfield, Rockton, Parker Dam State Park, Sykesville,
Falls Creek, Troutville, Treasure Lake and Penn State Dubois.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4114 7880 4120 7877 4120 7870 4122 7865
4125 7864 4124 7847 4090 7871 4094 7881
TIME...MOT...LOC 2156Z 203DEG 36KT 4100 7874
BanghoffLocal storm report, Jul 13, 5:57 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
557 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 2 ESE LUDLOW 41.72N 78.92W
07/13/2021 MCKEAN PA PUBLIC
MULTIPLE TREES BLOCKING ROADWAY ALONG ROUTE
6.
&&
AWLocal storm report, Jul 13, 6:03 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
603 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND DMG 2 S MEYERSDALE 39.78N 79.03W
07/13/2021 SOMERSET PA 911 CALL CENTER
TREES DOWN.
&&
AWLocal storm report, Jul 13, 6:09 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
609 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM TSTM WND DMG 2 NNW CLEARFIELD 41.04N 78.46W
07/13/2021 CLEARFIELD PA 911 CALL CENTER
TREES DOWN ACROSS ROAD.
&&
AWLocal storm report, Jul 13, 6:14 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
614 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM TSTM WND DMG DUBOIS 41.12N 78.76W
07/13/2021 CLEARFIELD PA PUBLIC
POWER POLE SNAPPED IN HALF. OTHER REPORTS OF
TREES ACROSS ROAD IN AREA.
&&
AWLocal storm report, Jul 13, 6:16 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
616 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 1 NNW DUBOIS 41.13N 78.76W
07/13/2021 CLEARFIELD PA 911 CALL CENTER
LARGE TREE FELL ON GARAGE.
&&
AWThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 8:26 PM EDT | Areal Flood Advisory | CTP | Tioga | 2 hr |
| Jul 12, 8:50 PM EDT | Areal Flood Advisory | CTP | Lycoming, Sullivan | 2 hr |
| Jul 12, 9:47 PM EDT | Areal Flood Advisory | CTP | Sullivan | 118 min |
| Jul 12, 11:21 PM EDT | Special Weather Statement | CTP | York | 24 min |
| Jul 12, 11:52 PM EDT | Special Weather Statement | CTP | Adams, Lancaster, Lebanon, York | 23 min |
| Jul 13, 12:53 AM EDT | Special Weather Statement | CTP | Lebanon | 22 min |
| Jul 13, 1:31 AM EDT | Special Weather Statement | CTP | Schuylkill | 29 min |
| Jul 13, 2:02 AM EDT | Special Weather Statement | CTP | Schuylkill | 28 min |
| Jul 13, 12:39 PM EDT | Flash Flood Watch | CTP | Columbia, Lycoming, Montour, Northumberland, Snyder, Sullivan and 2 more | 11 hr |
| Jul 13, 4:18 PM EDT | Special Weather Statement | CTP | Somerset | 42 min |
| Jul 13, 4:31 PM EDT | Areal Flood Advisory | CTP | Tioga | 119 min |
| Jul 13, 4:34 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 41 min |
| Jul 13, 4:35 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 55 min |
| Jul 13, 4:38 PM EDT | Areal Flood Advisory | CTP | Somerset | 3 hr |
| Jul 13, 5:14 PM EDT | Special Weather Statement | CTP | Somerset | 46 min |
| Jul 13, 5:23 PM EDT | Severe Thunderstorm Warning | CTP | Elk, McKean, Warren | 52 min |
| Jul 13, 5:35 PM EDT | Special Weather Statement | CTP | Clearfield | 40 min |
| Jul 13, 5:38 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Somerset | 41 min |
| Jul 13, 5:49 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Centre, Clearfield, Clinton, Potter | 56 min |
| Jul 13, 5:53 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clearfield, Elk | 67 min |
| Jul 13, 5:56 PM EDT | Special Weather Statement | CTP | Clearfield | 34 min |
| Jul 13, 6:01 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair, Cambria, Clearfield | 59 min |
| Jul 13, 6:07 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield, Elk | 38 min |
| Jul 13, 6:27 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 37 min |
| Jul 13, 6:33 PM EDT | Special Weather Statement | CTP | Clearfield | 27 min |
| Jul 13, 6:35 PM EDT | Special Weather Statement | CTP | Huntingdon | 40 min |
| Jul 13, 6:43 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Potter, Tioga | 47 min |
| Jul 13, 6:46 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Centre, Clearfield | 44 min |
| Jul 13, 6:46 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Huntingdon | 44 min |
| Jul 13, 6:54 PM EDT | Areal Flood Advisory | CTP | Cameron, Clearfield, Clinton | 3 hr |
| Jul 13, 6:59 PM EDT | Severe Thunderstorm Warning | CTP | Potter | 61 min |
| Jul 13, 7:01 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton | 44 min |
| Jul 13, 7:07 PM EDT | Special Weather Statement | CTP | Clinton | 23 min |
| Jul 13, 7:08 PM EDT | Special Weather Statement | CTP | Somerset | 37 min |
| Jul 13, 7:16 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Huntingdon, Mifflin | 44 min |
| Jul 13, 7:26 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Tioga | 64 min |
| Jul 13, 7:29 PM EDT | Areal Flood Advisory | CTP | Centre, Clinton | 3 hr |
| Jul 13, 7:44 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Lycoming, Tioga | 61 min |
| Jul 13, 7:55 PM EDT | Flash Flood Warning | CTP | Lycoming, Tioga | 2 hr |
| Jul 13, 7:58 PM EDT | Areal Flood Advisory | CTP | Centre, Clinton | 2 hr |
| Jul 13, 7:59 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton, Mifflin, Snyder, Union | 46 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.